Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
December 12, 2001

Other Medications

Question from Denver, Colorado, USA:

I have had type�1 diabetes treated with NPH and Humalog for about five months. I also have severe asthma, and, unfortunately, I ended up needing to take prednisone last week on a tapering dose for the next six weeks. I actually got my blood sugars pretty well controlled (My last hemoglobin A1c was 7.7%), but now that I am on the steroids I am seeing my blood sugars elevated more. Can steroids cause this?

Answer:

Absolutely your higher readings can be due to the use of the prednisone . Prednisone causes glucose to go up for a variety of reasons including breakdown of stored glucose in the muscles and liver (called gluconeogenesis) and can lead to a relative insulin resistance. Not uncommonly, insulin requirements can go while on prednisone — sometimes dramatically.

Please talk with your diabetes team as to how to adjust your insulin — likely the short-acting Humalog, but they may even want you on Regular for a bit.

If asthma is a fairly routine issue for you, ask your doctors if they can consider a medication to inhibit the “triggering” of an asthma attack. This could include: inhaled steroid medications, an inhaled medication called Cromolyn, or a very effective pill called Montelukast (or similar). If your asthma attacks are few and far between, you may not need a routine preventative-type medication.

DS

[Editor’s comment: See Your doctor advises using steroids.

SS]